Alert archive / Illinois / Tornado Warnings in 2009

Tornado Warning 66, NWS Paducah, KY

July 16, 2009Wayne County, Illinois

NWS Paducah, KY issued this tornado warning at Jul 16, 2009, 10:42 PM CDT for Wayne County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2009, 10:42 PM CDT (03:42 UTC)
Expired
Jul 16, 2009, 11:15 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 170342
TORPAH
ILC191-170415-
/O.NEW.KPAH.TO.W.0066.090717T0342Z-090717T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1042 PM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 1115 PM CDT.

* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES
  NORTHWEST OF CISNE...OR 13 MILES WEST OF FLORA....MOVING EAST AT 30
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CISNE...
  ZENITH...
  RINARD...
  JOHNSONVILLE...
  ORCHARDVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

&&

LAT...LON 3861 8835 3843 8835 3847 8863 3848 8871
      3861 8871 3861 8870 3861 8838
TIME...MOT...LOC 0342Z 288DEG 27KT 3860 8869

$$
1 follow-up statement
000 
WWUS53 KPAH 170401
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1101 PM CDT THU JUL 16 2009

ILC191-170415-
/O.CON.KPAH.TO.W.0066.000000T0000Z-090717T0415Z/
WAYNE IL-
1101 PM CDT THU JUL 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...

AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM WITH ROTATION. THIS STORM WAS 
LOCATED NEAR JOHNSONVILLE...OR 8 MILES SOUTHWEST OF FLORA....MOVING 
EAST AT 30 MPH. THE ROTATION JUST ABOVE THE GROUND BASED ON DOPPLER
RADAR HAS WEAKENED SLIGHTLY...BUT A TORNADO COULD STILL FORM AT ANY 
TIME. THIS STORM CONTINUES TO SHOW STRONG DAMAGING WIND SIGNATURES AS
WELL ON DOPPLER RADAR. SO IN ADDITION TO THE TORNADO THREAT...WINDS
60 TO 75 MPH WILL BE POSSIBLE.

A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR THE REMAINDER OF
WAYNE COUNTY...OUTSIDE OF THE TORNADO WARNING AREA...WHICH INCLUDES 
AREAS EAST OF CISNE AND FAIRFIELD...TO THE EDWARDS COUNTY LINE.

SEEK SHELTER FROM THIS DANGEROUS CLUSTER OF SEVERE THUNDERSTORMS.

LAT...LON 3861 8835 3843 8835 3847 8863 3848 8871
      3861 8871 3861 8870 3861 8838
TIME...MOT...LOC 0359Z 288DEG 27KT 3856 8853

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:17 PM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, Jul 16, 3:17 PM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CDT THU JUL 16 2009

.DISCUSSION...
LAST MINUTE ADJUSTMENT TO POP GRIDS ON WEDNESDAY DUE TO LATEST GFS
NOW SHOWING A FROPA AND ASSOCIATED PRECIP.

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT THU JUL 16 2009/

DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE CONVECTION IN THE
SHORT TERM AND UNSEASONABLY COOL TEMPERATURES BEYOND THAT.

EARLY THIS AFTERNOON A WEAK STATIONARY FRONTAL REMAINS OVER THE
SOUTHERN PARTS OF THE CWA...AS EVIDENCED BY SURFACE DEWPOINTS
IN THE LOWER 70S ALONG THE AR/MO AND KY/TN BORDERS. THE GOOD NEWS
IS THAT RELIEF IS ON THE WAY.

A STRONG COLD FRONT DIVING SOUTHEAST ACROSS THE CENTRAL PLAINS
WILL CROSS OUR CWA LATE TONIGHT INTO EARLY FRIDAY MORNING. ALONG
AND AHEAD OF THIS FRONTAL PASSAGE SHOWERS AND THUNDERSTORMS ARE
FORECAST TO DEVELOP OVER THE REGION. POP CHANCES WILL BE GREATEST
OVER THE SOUTHWEST SECTIONS TAPERING OFF TO THE NORTHEAST. THE BEST
DYNAMICS ARE EXPECTED TO REMAIN JUST TO OUR SOUTH AND WEST...SO
STORMS ARE NOT EXPECTED TO BECOME SEVERE OVER OUR AREA AT THIS
TIME. SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER ALL OF THE
AREA THROUGH FRIDAY MORNING...POSSIBLY LINGERING OVER THE
SOUTHEAST SECTIONS FRIDAY AFTERNOON.

THIS COLD FRONTAL PASSAGE WILL BRING WELCOME RELIEF TO THE RECENT
HEAT AND HUMIDITY. DUE TO THE STRENGTH OF THE HIGH PRESSURE THAT
WILL OVERSPREAD THE REGION IN THE WAKE OF THE FRONT...THE REGION
WILL EXPERIENCE RECORD OR NEAR RECORD TEMPERATURES...ESPECIALLY
SATURDAY AND SUNDAY. TEMPERATURES WILL SLOWLY MODERATE AS WE
PROGRESS THROUGH NEXT WEEK.

BEYOND FRIDAY THE FORECAST IS CURRENTLY DRY...ALBEIT NOT LIKELY
TO STAY THAT WAY WITH THE REGION BEING IN CYCLONIC NORTHWEST FLOW
ALOFT. LATEST ECMWF TRIES TO BRING A FRONT AND ASSOCIATED PRECIP
CHANCES ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY...BUT THE
GFS DURING THE SAME PERIOD KEEPS ALL PRECIP TO OUR NORTH AND WEST.
UNTIL WE SEE A BETTER SIGNAL POINTING TOWARD PRECI CHANCES...WILL
GO ALONG WITH THE NEIGHBORS AND KEEP THINGS DRY.

FOR TEMPS...GENERALLY WENT WITH GFS ENSEMBLE NUMBERS...AT LEAST IN
THE SHORT TERM.

AVIATION...
SCATTERED TO BROKEN LOW CLOUDS OF MVFR/VFR VARIETY WILL DISSIPATE BY
EARLY EVENING...BUT NOT BEFORE PRODUCING THE POTENTIAL FOR ISOLATED
CONVECTION...POSSIBLY IMPACTING KCGI AND KPAH. A COLD FRONT WILL
MOVE INTO THE REGION OVERNIGHT...PROVIDING YET ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. SOME FOG IS POSSIBLE
OVERNIGHT...BUT THE DENSITY SHOULD BE LESS THAN LAST NIGHT OWING TO
THE IMPACT FROM THE APPROACHING BOUNDARY. BEHIND THE FRONT...SKIES
WILL CLEAR ON FRIDAY. LIGHT SOUTHWEST WINDS THIS AFTERNOON WILL
BECOME VARIABLE TONIGHT...THEN SHIFT TO THE NORTHWEST AT 10 TO 15
MPH BEHIND THE FRONT ON FRIDAY.

&&

.AVIATION...

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RJP/JAP
Hazardous weather outlook, Jul 16, 9:49 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CDT THU JUL 16 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
949 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SOME WIDELY SCATTERED THUNDERSTORM ACTIVITY WILL BE POSSIBLE
OVERNIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST
FROM WESTERN ILLINOIS TO NORTHERN KENTUCKY. BRIEF HEAVY RAIN
AND LIGHTNING WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING. THE NEXT CHANCE
OF THUNDERSTORMS IS NOT EXPECTED UNTIL NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:32 PM CDTSevere Thunderstorm WarningPAHWayne43 min
Jul 16, 11:16 PM CDTSevere Thunderstorm WarningPAHWayne29 min

Nearby

Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.